Q: BP, Migraines, & First Seizure - Connection?
Dear Dr. Phelps,
About 4 years ago, at age 20, I was diagnosed with Bipolar Disorder. I'm a
manic, with rare episodes of depression, though I had episodes of depression in
high school. I currently take 900 mg of Lithium and 50 mg (with option of taking
up to 100 mg when needed) of Seroquil, thanks to the psychiatrist I've been
seeing for the last year and a half. In my opinion, it's the best med combination
that I've used so far. My previous psychiatrist had me on a low dose of lithium
and a high dose of Depakote (which made me very sleepy all the time), and prior
to her, the psychiatrist had me on Depakote only.
My question is regarding a seizure four days ago. It was my first seizure ever,
though for the last couple of years I've noticed myself dropping things a lot
(in fact, the joke around my household is that it's not dinner until I drop my
fork) and several times I have zoned out while sitting in my car at a red light.
Twice, I have actually put my foot on the gas during this time. Both times, my
fiance was in the car and brought me back to reality.
So far, the only guess as to the cause of Tuesdays seizure (which included me
falling, twitching, with sweating and confusion after coming to according to my
boyfriend) is that a recent antibiotic had a bad reaction with the Seroquel.
But, I'm beginning to wonder if this doesn't have a longer history.
Then there's the migraines. Since 10 years old, I've had severe migraines at a
rate of about 2-4 a year. The migraines include vomiting, dizziness and pain
that had one doctor convinced that I was having a stroke. (I wasn't.)
Between all of this, I've had probably 4 or 5 CTs, all of which have been
normal. But, I'm starting to wonder if this is all connected somehow. Could it
be? Or am I way off base?
Thanks for your site! It's a great help to all.
Dear Stacy --
In general there has long been a curiosity about the overlap between epilepsy
(repeated seizures) and bipolar disorder: many of the same medications work for
both; they occur together more than one would predict if they weren't somehow
related; there are sometimes subtle signs of some abnormality on an EEG
(electroencephalogram) in patients with bipolar disorder, I believe more than
one would predict (from my experience; I've not chased the numbers on that
Lithium can very slightly "lower seizure threshold"Lee though,
not enough to make us avoid using it in people with epilepsy. It's just
something to think about (you certainly wouldn't want to stop your lithium on
learning this: if you and your doctor decided to make a change, it should be a
slow and cautious one because stopping lithium fast is not a good idea in most
circumstances). Seroquel has also been associated with "lowering seizure
threshold", like most of the antipsychotics do. (e.g.
So there may be some connection between
your medications, or your condition, to this probable seizure you've
described. Fortunately, many of the antiseizure medications, if your doctors
recommend them, have the potential to treat your bipolar disorder as well and
might end up replacing lithium and/or Seroquel.
Published July, 2006